Onycholysis. Nail lifting

For a few years now, My fingernails lift at the tips but this only happens on both my ring fingers and little fingers. Sometimes it gets better but it's usually there all the time. I read there could be lots of reasons why this happens and that it could be due to thyroid dysfunction. I have an underactive thyroid and take levothyroxine for it. It looks horrible and is embarrassing so is there anything I can use to help this apart from wearing colour to hide it?

6 Replies

oldestnewest
  • Looneytunes, Oncholysis may be caused by injury or fungal infection and it's not uncommon in hypothyroid patients.

    My big toe nails have taken a hammering from horses treading on them and I injured one on an underwater rock. It developed a fungal infection, is very discoloured and has risen from the sides of the toe. It's so think it's impossible to cut and has to be filed. GP prescribed a paint to be applied. I didn't use it as directed and need to start over if I'm ever to rid myself of it.

  • It is unlikely to be fungal as the nails look pink and healthy apart from the lifting and I doubt if it's due to injury, being on both hands of the ring and little fingers.

  • Looneytunes, Nevertheless, you have onycholysis and may develop infection when the nails lift if it isn't treated. Your pharmacist will advise whether there is an OTC remedy or whether you should see your GP.

  • I will seek medical advice ASAP. I hope this gets resolved as it looks odd and horrible.

  • Sorry, I've only just read your post, but I feel I may have some useful advice for you. Some years ago (when I was first diagnosed and put on T4 building up to 200mcg/day) this started happening to me too and despite tests for fungal or other infections, everything came back negative. Then one night I happened to be watching an episode of Chicago Hope in which one character was trying to help another by pointing out the fact that one of his symptoms, nails lifting from their beds, could be down to too much thyroxine in his bloodstream. I decided to reduce my T4 intake and to my utter amazement within a couple of weeks the nails had re-attached themselves and the horrid sight was gone. Playing devil's advocate, I raised my T4 dose back up to the 200mcg mark and it started happening again so I brought it back down to 150mcg and the problem disappeared once more.

  • Thank you so much Zephyrbear, I think you may be right in this case. My doctor did tell me to take 75mcg daily and on one of those days to reduce by 25mcg but was in two minds saying that thyroid fluctuates and that it's hard to get the right dosage. I took it on myself to just stick with 75mcg daily as I had never heard of reducing on just one day a week. My doctor may have been right and I will try reducing one day a week and see what happens.

You may also like...